Texas, 2023

Tornado and Damaging Wind in Texas, May 15, 2023

May 15, 2023 · NWS EWX · 3 events in 2 counties and zones

Thunderstorms formed along a mesoscale boundary that moved from the Texas coast into a moist, unstable airmass. One of these storms produced a tornado and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a mesoscale boundary that moved from the Texas coast into a moist, unstable airmass. One of these storms produced a tornado and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 1:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 1:20 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
220 PM CDT Mon May 15 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 216 PM CDT Mon May 15 2023

A slow moving/stalled frontal boundary is draped across the Edwards
Plateau this afternoon, with a relatively ill defined upper pattern
consisting of a weak (and weakening) high to our east and a more
notable trough to it's north across eastern Canada that will dig
southwards through the short term. This will in turn help push a sfc
high south through the Plains that will help usher the frontal
boundary southwards late tonight into tomorrow.

Scattered thunderstorms developed this morning and continue at this
hour, generally drifting northward at 10-20 mph. Isolated 30-35 mph
wind gusts and pea size hail have been possible in the strongest
storms, but locally heavy rains remain the primary concern due to
high PWATS near 1.5" and slow storm motions. Coverage of this
activity should gradually diminish this evening, but some of the
more recent HRRR runs suggest some isolated to potentially scattered
storms could continue through much of the night over central and
western areas. Isolated additional rainfall totals of 1-2" are
possible, with the potential for Advisory-type minor flooding
concerns, but most areas will just see some beneficial rains and
lightning.

Where it has rained, temperatures have been kept down significantly.
Only in the upper 60s and low 70s around San Antonio to San Marcos
at 1PM. But it reached the mid 80s under more sun in portions of the
Austin area already.

The cold front will drift slowly south tomorrow and should serve as
the focal point for additional scattered storm development during
the daytime. Likely will see lower storm coverage than today, but
isolated 1-3" rains will again be possible. A marginal Risk of
excessive rain thus remains in the day 2 ERO. The best chances for
any renewed flooding concerns will be across the areas that are
already saturated from the past week. Look for another day with
highs in the upper 70s to mid 80s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 216 PM CDT Mon May 15 2023

Upper level ridging dominates the local area for the Wednesday and
most of Thursday periods. Therefore, dry weather conditions are
expected for the local area for that time frame with high
temperatures in the mid to upper 80s across most locations. By
Thursday night into Friday morning, an upper level short wave is
forecast to push across the local area. Shower and thunderstorm
activity is expected to develop along and ahead of the dryline and
moves to the east. GFS brings the activity over the Rio Grande and
southern Edwards Plateau on late Thursday afternoon into the evening
hours but ECMWF stays dry. So, going with a 20 to 30 percent as a
blend solution. By Friday afternoon, upper level flow changes to the
northwest while surface southerly flow stays through the period. By
late Friday into Saturday morning, a frontal boundary is forecast to
push from the north into our local area bringing chances for showers
and thunderstorms mainly to the northern part of South Central Texas
with less activity expected to the southern part. By Saturday
afternoon, chances for showers and storms are forecast to
concentrate but not limited to the Rio Grande Plains and southern
Edwards Plateau. A little change in the weather pattern is expected
with another chance for showers and storms to develop across the Rio
Grande and southern Edwards Plateau on Sunday. High temperatures in
the 80s and lows in the mid to upper 60s and low 70s for the
upcoming weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Mon May 15 2023

Scattered thunderstorms developed this morning, but after moving
through the San Antonio area the chances for additional storms at
KSAT/KSSF is low. Will maintain VCTS at KAUS/KDRT through the mid
evening for the storm potential at these terminals, although
amendments maybe needed if confidence in direct terminal impacts
increases. VFR conditions are expected to prevail through the
overnight at all sites, however the development of MVFR ceilings is
likely by around 11-12Z Tuesday at KDRT and by 13-15Z at KAUS. These
conditions should improve right around 18Z Tuesday, but additional
scattered storm development will be possible mainly for the I-35
terminals around the midday hours. Probably slightly lower coverage
than today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  84  65  88 /  30  40  10  10
Austin Bergstrom Intl Airport  66  83  64  86 /  30  40  10  10
New Braunfels Muni Airport     67  83  64  87 /  30  50  20  10
Burnet Muni Airport            65  81  63  86 /  50  40  10  10
Del Rio Intl Airport           69  86  67  90 /  40  40  10  10
Georgetown Muni Airport        66  82  62  85 /  30  40  10  10
Hondo Muni Airport             66  82  64  86 /  30  40  20  10
San Marcos Muni Airport        66  83  64  86 /  40  50  20  10
La Grange - Fayette Regional   67  82  65  84 /  20  40  20  10
San Antonio Intl Airport       67  83  64  86 /  40  50  20  10
Stinson Muni Airport           68  83  67  87 /  30  50  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...17
Aviation...KCW
Hazardous weather outlook, May 15, 1:31 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
231 PM CDT Mon May 15 2023

TXZ171>173-183>194-202>209-217>225-228-161945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
231 PM CDT Mon May 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected
across the region tonight. Locally heavy downpours could lead to
additional flooding concerns given locally saturated soils. A
level 2 out of 4 risk of excessive rainfall is forecast across all
of South-Central Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms are possible on Tuesday. Locally
heavy downpours will remain possible in any activity. A level 1
out 4 risk of excessive rainfall is forecast across most of South-
Central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 15, 10:07 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1107 AM CDT Mon May 15 2023

TXZ183-151645-
Val Verde TX-
1107 AM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Comstock. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Alta, Bakers Crossing, Vinegarone and Devils River State Nat
Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3016 10103 3001 10070 2994 10070 2975 10102
      2984 10144
TIME...MOT...LOC 1607Z 115DEG 3KT 2982 10102

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, May 15, 11:24 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1224 PM CDT Mon May 15 2023

TXZ191-207-208-151815-
Guadalupe TX-Caldwell TX-Hays TX-
1224 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern
Caldwell, southeastern Hays and northeastern Guadalupe Counties
through 115 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fentress, or 8 miles northwest of Luling, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Marcos, Seguin, Lockhart, Martindale, Kingsbury, Staples,
Fentress, Stairtown, San Marcos Regional Airport, Maxwell, Reedville
and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2962 9776 2964 9792 2993 9798 2993 9761
TIME...MOT...LOC 1724Z 183DEG 13KT 2975 9776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, May 15, 1:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
223 PM CDT Mon May 15 2023

TXZ184-185-152015-
Edwards TX-Real TX-
223 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northeastern Edwards
and north central Real Counties through 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Rocksprings, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devil's Sinkhole State
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3028 9975 3003 9987 3000 10012 3029 10017
      3029 9976
TIME...MOT...LOC 1923Z 190DEG 13KT 3009 10000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE

The radar

The Laughlin AFB radar (KDFX), 108 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Medina

When
May 15, 3:15 PM CST
Where
Medina County, 0.92 mi SE of Hondo Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -99.170

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at the South Texas Regional Airport in Hondo.

Funnel Cloud, Frio

When
May 15, 3:35 PM CST
Where
Frio County, 0.69 mi N of Dilley Arpt
Reported by
Public
Coordinates
28.680, -99.180

A thunderstorm produced a funnel cloud near I-35 and FM 117 in Dilley. The Frio County Emergency Manager relayed a video of the funnel cloud to our office.

Tornado, Frio

When
May 15, 3:50 PM CST to 3:52 PM CST
Where
Frio County, 0.68 mi NW of Dilley Arpt to 0.73 mi N of Dilley Arpt
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.676, -99.189

An NWS Storm Survey found that an EF-0 tornado initially touched down on the west side of Dilley where damage to hardwood trees was noted. The tornado then moved in a northeasterly direction, causing damage to roofs of buildings on either side of I-35. The |tornado lifted on the east side of the interstate and covered approximately 0.7 miles over a span of 2 minutes. Maximum winds were estimated at 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101659, 1101662, 1101665.